Physicians tell their patients to report any unusual symptoms they may experience when they start taking a new medication, and go to the ER if the symptoms are severe. Many patients second-guess themselves and hesitate to follow these instructions because they don't want to make a fuss or feel silly if the symptoms turn out to be benign. Physicians generally warn their patients about expected side effects; sometimes the benefit from the drug outweighs them. An unusual reaction is an unexpected side effect, and sometimes an allergic reaction.
What is an unusual reaction?
Unusual reactions can be caused by interactions with supplements or another drug that the patient is taking. It is important to tell physicians about every drug or supplement; even herbal remedies can interact with some drugs. The patient might also have kidney or liver problems that mean the drug is incompletely metabolized or takes longer to clear from the body than expected. Normal doses of the drug would then cause it to build up in the body over time. The effects of this type of buildup would depend on the nature of the drug, so it's important for patients to let their doctors know about any new symptoms when they start taking a new drug, especially if they are bothersome or distressing. Systemic reactions such as fever or vomiting should always be reported to the prescribing physician.
Allergies to Drugs
Between six and ten percent of unwanted side effects come from drug allergies. The most frequent drug allergies are to antibiotics such as penicillin and the cephalosporin. Allergies to non-steroidal anti-inflammatory drugs such as aspirin and ibuprofen are also very common. Tell your doctor if you have ever had a reaction to any drug in these families, as this can be a warning sign of a possibly more serious reaction to a related drug. Sulfonamides, which include antibiotics, oral diabetes medications and some diuretics, also sometimes trigger an allergy-like reaction that currently is not completely understood.
Allergies can take a number of forms, and the symptoms can range in severity from an annoyance to life-threatening distress. The most frequent symptoms of a drug allergy are itchiness and a rash. Hives, wheezing and palpitations are also possible.
The most serious type of allergic reaction, anaphylaxis or
anaphylactic shock, is usually characterized by difficulty breathing and
sometimes by swelling of the tongue. Difficulty breathing always requires
immediate attention, but anaphylaxis can quickly progress into shock and
cardiac arrest. These dangerous reactions generally happen within four hours,
most often in the first hour, sometimes within minutes. Anyone who suspects an
anaphylactic reaction should call an ambulance. Penicillin is the most frequent culprit in this type of reaction.
Generally though, allergies don't prove to be fatal. However, severe allergies can cause a great deal of misery. The immune system of allergy sufferers mistakenly believes that the body is under attack, and the mast cells produce substances to help the body fight off its attackers. Usually the substance is histamine, which can cause itching, inflammation, sneezing and respiratory symptoms.
Other possible signs of an allergy include abdominal pain, vomiting, watery eyes and hoarseness. Dizziness, rapid pulse and shortness of breath are possibly signs of a serious reaction. Someone should drive the patient to the emergency room.
Since an allergic reaction requires a prior exposure to a substance, a reaction that occurs the first time a drug is taken probably is not the result of an allergy. However, sometimes patients do not remember the first time they were exposed, since the exposure on that occasion did not cause them any symptoms.